Heavy Rain, Adams
- When
- August 28, 8:30 PM CST
- Where
- Adams County, 0.87 mi NW of Corning Muni Arpt
- Reported by
- Trained Spotter
- Coordinates
- 40.990, -94.780
Rainfall since 1800 CST was 2.5 inches.
A very moist airmass was in place over Iowa with precipitable water values over 2 inches. The atmosphere was relatively unstable with CAPE around 2000 J/kg and shear around 30 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very moist airmass was in place over Iowa with precipitable water values over 2 inches. The atmosphere was relatively unstable with CAPE around 2000 J/kg and shear around 30 kts. A synoptic warm frontal boundary was located over northern Iowa, however a weak outflow boundary that remained from prior convection remained just south of the state. As the low level jet increased in the evening, thunderstorms formed over southwest Iowa. The thunderstorms became a slow moving MCS as it drifted northeast. They produced heavy rainfall with two to four inches common from southwest into central Iowa. The heaviest rainfall report was in Cass County at Massena with 4.9 inches. Some local flooding occurred, however there were no reports of either significant flooding or of severe weather with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 5:57 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 657 PM CDT THU AUG 28 2014 .SHORT TERM /TONIGHT/... ISSUED AT 315 PM CDT THU AUG 28 2014 PRIMARY FORECAST QUESTION FOR TONIGHT IS COVERAGE AND TIMING OF PRECIPITATION. RECENT RADAR TRENDS AND HIGH RESOLUTION MODELS SUCH AS THE WRF AND HRRR HAVE INDICATED A SIGNIFICANT DECREASING TREND IN PRECIP COVERAGE LATE THIS AFTERNOON AND EVENING...HOWEVER MOST SHORT RANGE MODELS CONTINUE TO FORECAST AN INCREASE ONCE AGAIN AFTER DARK TONIGHT. THIS IS CONSISTENT WITH THE SYNOPTIC SCENARIO CHARACTERIZED BY BROAD UPPER LEVEL DIFFLUENCE OVER A SATURATED ATMOSPHERE. HAVE CARRIED GENERALLY CHANCE POPS/SCATTERED WORDING THROUGH THE NIGHT GIVEN THE SUPPORT FOR REDEVELOPMENT...BUT HAVE LITTLE CONFIDENCE IN DETAILS OF TIMING AND LOCATION THUS THE POP FORECAST IS BROADBRUSHED FOR NOW. OTHERWISE LITTLE CHANGE WAS MADE TO THE ONGOING FORECAST. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 315 PM CDT THU AUG 28 2014 WITH UPPER LEVEL TROUGH STILL WEST OF THE AREA THROUGH EARLY SATURDAY MORNING...LIKELY TO SEE SOME ADDITIONAL ROUNDS OF THUNDERSTORMS ACROSS THE REGION THROUGH THAT TIME. OVER THE NEXT 24 TO 36 HOURS...THE HIGHEST PRECIPITABLE WATER VALUES WILL GRADUALLY SHIFT EAST OF THE REGION AS H850 MOISTURE TRANSPORT BEGINS TO SHIFT EAST AS WELL. BY 12Z FRIDAY...ONE ADDITIONAL WAVE...THE KICKER WAVE...WILL BE LOCATED OVER SOUTHEAST KS/WESTERN MO. THIS SHOULD LIFT NORTHEAST DURING THE NEXT 24 HOURS RESULTING IN INCREASING LIFT OVER THE REGION FRIDAY AFTERNOON AND EVENING. IN COMBINATION WITH THAT A COLD FRONT AND UPPER LEVEL LOW OVER SOUTHERN CANADA WILL DRIFT SOUTHEAST AND ALSO AID IN DISPLACING THE TROUGH ACROSS THE GREAT PLAINS. THROUGH THE PERIOD FRIDAY INTO EARLY SATURDAY... ANOTHER HALF INCH TO INCH OF RAINFALL IS LIKELY TO FALL WITH THE HEAVIER TOTALS OVER THE NORTH AND NORTHEAST PORTION OF THE FORECAST AREA. WITH RAINFALL RATES SLOWING DOWN...FLASH FLOODING IS PROBABLY NO LONGER A THREAT...BUT SATURATED GROUND MAY LEAD TO SOME MINOR RUNOFF PROBLEMS AT TIMES INCLUDING SOME PONDING OF WATER AND MINOR STREET FLOODING IN AREAS OF POOR DRAINAGE. TEMPERATURES TOMORROW WILL LIKELY WARM A BIT IN THE SOUTHEAST IN THE LOWER 80S...AHEAD OF THE WAVE WITH WARM AIR ADVECTION AND SOME POTENTIAL BREAKS IN THE CLOUD COVER IN THE SOUTHEAST. AS THE COOL FRONT MOVES EAST PRECIP CHANCES SHOULD END ACROSS THE REGION SATURDAY MORNING WITH SOME SUNSHINE RETURNING TO THE AREA BY MORNING. HIGHS WILL BE SLIGHTLY WARMER...BUT STILL WITHIN THE A FEW DEGREES OF HIGHS OF FRIDAY WITH MORE SUNSHINE...BUT SOME SLIGHT COOL AIR ADVECTION. MODELS IN GENERAL AGREEMENT WITH THE NEXT STRONG WAVE EXPECTED TO ARRIVE BY SUNDAY AFTERNOON....WITH A RATHER WARM DAY AHEAD AS H850 RISE TO NEAR 20C BY AFTERNOON. THE GFS SHOWS THAT PWATS WILL ONCE AGAIN RISE TO NEAR OR SLIGHTLY ABOVE 2 INCHES ALONG THE BOUNDARY AS IT MOVES INTO WESTERN IOWA BY 00Z. UPPER LEVEL WIND FIELDS AGAIN SHOW A MODEST INCREASE AS A MODESTLY STRONG WAVE APPROACHES FROM THE SOUTHWEST WITH 0-6KM BULK SHEAR OVER 40 KTS ACROSS THE AREA. THIS SHOULD BE ENOUGH TO PROMOTE SEVERE STORMS DURING THE LATE AFTERNOON AND EVENING HOURS. ANOTHER ROUND OF STORMS WITH OVER AN INCH OF RAIN IN SOME OF THE HEAVIER STORMS IS EXPECTED. FINALLY...THE REMAINDER OF THE FORECAST SUGGESTS THAT A BREAK FROM THE ACTIVE WEATHER WILL RETURN FROM LATER ON MONDAY THROUGH WEDNESDAY...WITH SOME POTENTIAL FOR A QUICK MOVING STORM AGAIN BY THURSDAY. && .AVIATION...29/00Z ISSUED AT 657 PM CDT THU AUG 28 2014 ALL ELEMENTS WILL BE A CONCERN THROUGH THE PERIOD...ESPECIALLY TONIGHT. CONFIDENCE WILL BE LOW AS WELL DUE TO SCATTERED CONVECTION AND VARIABLE VSBYS AND CIGS. 00Z SURFACE ANALYSIS SHOWS WARM FRONT FROM NW INTO E CENTRAL IA WITH HIT TAFS N AND E OF THOSE LOCATIONS THE HARDEST WITH IFR/LIFR CONDITIONS BY EARLY FRI MORNING WITH AT LEAST MVFR LIKELY ELSEWHERE DUE TO HIGH LOW LEVEL MOISTURE LEVELS. EXPECT SCT CONVECTION MAINLY TONIGHT AND AGAIN FRI AFTERNOON. POSSIBLE OTHER PERIODS AS WELL BUT TRIED TO HIGHLIGHT THOSE RATHER THAN BLANKET THE ENTIRE PERIOD WITH VICINITY WORDING. && .HYDROLOGY... ISSUED AT 315 PM CDT THU AUG 28 2014 SEVERAL ADDITIONAL EPISODES OF RAIN ARE EXPECTED THROUGH SATURDAY MORNING AND AGAIN ANOTHER SUNDAY AFTERNOON THROUGH MONDAY MORNING. AT THIS TIME EXPECTED RAINFALL AMOUNTS THROUGH SATURDAY MORNING WITH EACH EVENT SHOULD BE LIGHT TO MODERATE. THIS WILL LIMIT THE LIKELIHOOD OF FLASH FLOODING BUT STILL HAVE SOME EFFECT ON RISES ON SMALL STREAM AND AREA RIVERS. THERE IS A GREATER RISK OF MORE SUBSTANTIAL RAINFALL OVER PORTIONS OF THE FORECAST AREA SUNDAY EVENING. THIS TIME PERIOD WILL BE MONITORED FOR BOTH SHORT TERM FLOODING AND RIVER FLOODING OVER THE UPCOMING HOLIDAY WEEKEND. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...REV AVIATION...SMALL HYDROLOGY...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT THU AUG 28 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 330 PM CDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH UP TO AN INCH OF RAIN POSSIBLE WITH SOME OF THE HEAVIER STORMS. SOME PONDING OF WATER IN FIELDS AND LOCALIZED STREET FLOODING IN URBAN AREAS MAY OCCUR OVERNIGHT TONIGHT. THERE IS A SMALL RISK OF LOCALIZED FLASH FLOODING BUT WIDESPREAD FLASH FLOODING IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE OFF AND ON THROUGH EARLY SATURDAY MORNING AND RETURN ACROSS THE AREA SUNDAY EVENING THROUGH MONDAY MORNING. A FEW SEVERE STORMS MAY BE POSSIBLE AT TIMES. THERE IS A MORE ORGANIZED THREAT FOR SEVERE WEATHER SUNDAY AFTERNOON THROUGH LATE SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... INFREQUENT SPOTTER ACTIVATION IS POSSIBLE THIS WEEK. SPOTTER ACTIVATION MAY BE NEEDED FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING. LEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 746 PM CDT THU AUG 28 2014 IAZ057>059-070-071-081-092-290230- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-TAYLOR- INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER... PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...ATLANTIC... GREENFIELD...STUART...ADAIR...FONTANELLE...CORNING...BEDFORD... LENOX...NEW MARKET 746 PM CDT THU AUG 28 2014 ...MORE STORMS WITH LOCALLY HEAVY RAINS OVER SOUTHWEST IOWA THIS EVENING... A CLUSTER OF THUNDERSTORMS CONTINUES TO DRIFT NORTH AND EAST ACROSS SOUTHWEST IOWA FROM NEAR CLARINDA TOWARD THE INTERSTATE 80 CORRIDOR BETWEEN AVOCA AND STUART. THE STORMS WILL BE RELATIVELY SLOW MOVING AND QUITE CAPABLE OF PRODUCING TORRENTIAL RAINS WITH PONDING WATER ON ROADS AND RAPID RISES IN SMALL STREAMS AND CREEKS. RAINFALL RATES MAY REACH ONE TO TWO INCHES PER HOUR. THE STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. AVOID DRIVING THROUGH STANDING WATER OR FLOODED AREAS. SLOW DOWN AND DISENGAGE CRUISE CONTROL IN HEAVIER RAINS AND BE AWARE OF HYDROPLANING. SMALL
The national radar mosaic for the moment the first event began.
23 heavy rain. Local standard time, as filed.
Rainfall since 1800 CST was 2.5 inches.
Rainfall in the past 24 hours was 1.87 inches.
Rainfall in the past 24 hours was 3.96 inches. Total from 2030 CST until 0200 CST was 2.75 inches.
Rainfall in the past 24 hours was 2.35 inches near I-35 and Mills Civic Parkway.
Rainfall in the past 24 hours was 3 inches.
Rainfall in the past 24 hours was 3.06 inches.
Rainfall in the past 24 hours was 3.00 inches.
Rainfall in the past 24 hours was 3.25 inches.
Rainfall in the past 24 hours was 2.20 inches.
Rainfall in the past 24 hours was 2.10 inches.
Rainfall in the past 24 hours was 3.49 inches near Waveland Golf Course.
Rainfall in the past 24 hours was 2.68 inches.
Rainfall in the past 24 hours was 3.96 inches.
Rainfall in the past 24 hours was 4.90 inches.
Rainfall in the past 24 hours was 3.00 inches.
Rainfall in the past 12 hours was 2.27 inches.
Rainfall in the past 24 hours was 3.57 inches.
Rainfall in the past 24 hours was 3.53 inches.
Rainfall in the past 24 hours was 3.49 inches.
Rainfall in the past 24 hours was 3.19 inches.
Rainfall in the past 24 hours was 2.35 inches.
Rainfall in the past 24 hours was 2.35 inches.
Rainfall in the past 24 hours was 2.35 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531326, 531327, 531325, 531330, 531331, 531332, 531333, 531334, 531335, 531336, 531337, 531338, 531340, 531341, 531342, 531343, 531344, 531345, 531346, 531347, 531348, 531349, 531350.